Does Mirtazapine Cause Hair Loss

Does Mirtazapine Cause Hair Loss?

Mirtazapine is a medication used to treat depression and anxiety. It is a member of a class of drugs known as tetracyclic antidepressants (TeCAs). Mirtazapine works by increasing the levels of certain neurotransmitters in the brain, such as serotonin and norepinephrine.

Hair loss is a potential side effect of mirtazapine. However, it is important to note that not everyone who takes mirtazapine will experience hair loss. In fact, hair loss is a relatively rare side effect of mirtazapine, occurring in less than 2% of people who take the medication.

If you are concerned about the potential for hair loss with mirtazapine, you should talk to your doctor. They can discuss the risks and benefits of mirtazapine and help you decide if the medication is right for you.

What Causes Mirtazapine-Induced Hair Loss?

The exact mechanism by which mirtazapine causes hair loss is not fully understood. However, there are a few possible explanations.

  • Hormonal changes: Mirtazapine can increase the levels of prolactin, a hormone that is involved in hair growth. High levels of prolactin can lead to hair loss.
  • Increased activity of the sympathetic nervous system: Mirtazapine can increase the activity of the sympathetic nervous system, which can lead to constriction of blood vessels in the scalp. This can reduce the amount of blood and nutrients that reach the hair follicles, leading to hair loss.
  • Direct damage to hair follicles: Some studies have shown that mirtazapine can directly damage hair follicles. This can lead to hair loss.

Risk Factors for Mirtazapine-Induced Hair Loss

The following factors may increase the risk of hair loss with mirtazapine:

  • Female sex: Women are more likely to experience hair loss with mirtazapine than men.
  • Older age: Older people are more likely to experience hair loss with mirtazapine than younger people.
  • History of hair loss: People who have a history of hair loss are more likely to experience hair loss with mirtazapine.
  • Use of other medications that can cause hair loss: People who are taking other medications that can cause hair loss, such as chemotherapy drugs or radiation therapy, are more likely to experience hair loss with mirtazapine.

Treatment for Mirtazapine-Induced Hair Loss

If you are experiencing hair loss with mirtazapine, you should talk to your doctor. They may recommend stopping the medication or switching to a different medication. In some cases, topical medications or treatments may be used to help prevent or treat hair loss.

Conclusion

Mirtazapine can cause hair loss in some people. However, this is a relatively rare side effect, occurring in less than 2% of people who take the medication. Talk to your doctor if you are concerned about the potential for hair loss with mirtazapine.